Format

Send to

Choose Destination
Anestezjol Intens Ter. 2008 Jul-Sep;40(3):173-7.

[Cardiac arrest in chronic metabolic alkalosis due to sodium bicarbonate abuse].

[Article in Polish]

Author information

1
Klinika Anestezjologii i Intensywnej Terapii AM w Warszawie.

Abstract

BACKGROUND:

Moderate metabolic alkalosis has not been considered as a life-threatening situation by many authors, but when it persists and pH increases above 7.65, the situation may become critical.

CASE REPORT:

We present a case of a 61-yr-old alcoholic male patient, who had been consuming approximately 200 g of sodium bicarbonate daily for twenty years, due to persisitent heartburn and abdominal pains. The patient was admitted to the ITU after home cardiac arrest and resuscitation. On admission he was unconscious and in respiratory distress, with a GCS of 5. Blood gases revealed that his pH was 7.64, HCO3 44 mmol L(-1), K+ 2.4 mmol L(-1)l, Cl- 44 mmol L(-1), and lactate concentration over 15 mmol L(-1). He was treated with controlled hypercapnia, up to a PaCO2 of 63 mm Hg, sedation, and administration of a large amount of chloride (864 mmol during the first day). The patient regained consciousness after 48 h, was extubated and transferred to the internal medicine department where he died 3 days later.

DISCUSSION:

Chronic alkali abuse can lead to various metabolic disturbances, neurologic disturbances and cardiovascular compromise. In the described case, the exact cause of cardiac arrest remained unknown, but may have been caused by alkalosis combined with hypoxia, hypokalemia and poor general condition. The extreme metabolic alkalosis (pH 7.8) could also have been enhanced by the administration of i.v. sodium bicarbonate during resuscitation. The treatment of choice in such cases should consist of vigorous chloride containing fluid resuscitation, ammonium chloride and hemodialysis.

PMID:
19469119
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center